Why the diagnosis of phenytoin-induced drug hypersensitivity was made in this case?
| Answers|| |
A month after starting the drug phenytoin, the patient developed an itchy maculopapular rash, oral ulcerations, tender lymphadenopathy, facial and pedal edema with hepatosplenomegaly.
Temporal relationship between the start of phenytoin and the onset of symptoms is the most important indicator of its causality. Phenytoin is a lipophilic drug which accumulates in the fatty tissues of the body over a period of 1–8 weeks. Thus, drug-induced hypersensitivity usually occurs on the first exposure to the medication with a delayed onset, and the symptoms usually occur within 2–6 weeks of starting therapy.
Phenytoin is a known offender with numerous reports of its hypersensitivity reactions being available in the world literature. Since it fulfilled the triad of skin rash (after 1-month of phenytoin initiation), fever, and internal organ involvement, this patient was clinically diagnosed as a case of drug-induced hypersensitivity syndrome.What are the criteria for the diagnosis of drug hypersensitivity syndrome?
To meet the definition of Drug Rash with Eosinophilia and Systemic Symptoms (DRESS), patients must have three of the four main registries of severe cutaneous adverse reactions criteria:
An acute rash, fever above 38°C, lymphadenopathy at two sites, involvement of at least one internal organ, and abnormalities in lymphocyte and eosinophil counts. Additional criteria include hospitalization and that the reaction is suspected to be drug-related.
Bocquet's criteria require meeting the following three features: (1) Skin eruption, (2) blood eosinophilia (>1.5 × 103
/µL) or the presence of atypical lymphocytes, and (3) internal organ involvement, including lymphadenopathies (>2 cm in diameter), hepatitis (liver transaminases values less than twice the upper normal limit), interstitial nephritis, and interstitial pneumonia or carditis.
A Japanese consensus group has developed a second set of criteria for DRESS. The diagnosis requires meeting seven of the nine criteria in this system or all of the first five: A maculopapular rash developing >3 weeks after drug initiation, clinical symptoms continuing >2 weeks after stopping therapy, fever >38°C, liver abnormalities (alanine transaminase >100 IU/L) or other organ involvement, leukocytosis, atypical lymphocytes, eosinophilia, lymphadenopathy, or human herpesvirus -6 reactivation. When these criteria were compared, Bocquet's criteria was found to be more effective in clinical practice.How you will differentiate in this case between drug-induced fever vis-à-vis fever of infective origin?
It is sometimes difficult to differentiate between fever of infective origin and drug-induced fever, especially when phenytoin is started as an anti-epileptic for seizures associated with infectious diseases such as meningitis, encephalitis, and complicated malarial fever. Infectious diseases can also produce skin rashes, making interpretation difficult. Careful history, proper examination and most importantly clinical experience of a physician is helpful in such cases. In this case, phenytoin was started for seizure disorder not associated with infective pathologies and the patient did not have fever to start with and developed it later. Hence, fever can be considered as a part of DRESS syndrome attributed to phenytoin. The patient also had eosinophilia favoring DRESS. In other cases, a positive blood/tissue culture and serological tests for bacteria or viruses, polymerase chain reaction for microbes should be done. Differentiation is important as drug-induced fever will respond to corticosteroids, while that of infective origin will require specific antimicrobials.How will you assess systemic involvement in this patient and why it is important to do so?
The systemic involvement in a case of anticonvulsant hypersensitivity can be mild, moderate and severe and involves multiple organs.
Dermatologist should make complete physical examination in cases of DHS. If required, opinion of internal medicine physician, gastroenterologist, or others should be sought.
The commonly employed blood tests in this patient to rule out systemic involvement are:
- Complete blood count with absolute eosinophil count
- Peripheral smear for atypical lymphocytes
- Coagulation studies
- Liver and renal function tests
- Urine analysis is undertaken to assess renal damage.
Hematologic involvement is usually seen in the form of eosinophilia, leukocytosis, and atypical lymphocytosis. Liver and kidneys are the most commonly involved organs. Hepatitis presents as raised liver enzymes, which is usually anicteric. Icterus is associated with poor prognosis.
Renal involvements occur in the form of raised creatinine levels and new onset proteinuria. Systemic involvement in DHS can be life-threatening and thus warrants the use of systemic corticosteroids or immunosuppressive agents.As this patient requires anti-epileptic for seizure disorder, what drug substitution should be done?
Cross sensitivity exists between conventional aromatic anticonvulsants such as phenytoin, carbamazepine, and phenobarbitones. However, newer anticonvulsant drugs such as lamotrigine, felbamate, oxcarbazepine, and zonisamide also contain aromatic structure and thus should be avoided. If these drugs are oxidized through Cytochrome-P (CYP) enzymes and undergo aromatic hydroxylation before their final metabolic pathways, the potential for cross reactivity exists.
Hence, safe alternatives include valproic acid, levetiracetam, benzodiazepines, ethosuximide, gabapentin, tiagabine, and topiramate. Of these, common practice among physicians is substitution with levetiracetam. However, the cost is a limiting factor. As in this case, there is significant liver involvement; valproic acid was not used as it can cause hepatotoxicity. Dermatologist and physician should discuss before making any decision regarding drug substitution. Safety of drugs has to be balanced against efficacy.Is there any predictive test for predicting phenytoin toxicity?
Family members of patients who develop anticonvulsant syndrome are also at a risk of developing the same and hence a lymphocyte toxicity assay can be used to predict the future tolerance of the drug in these individuals. Predictive genomic markers under evaluation for phenytoin-induced hypersensitivity reactions is CYP2C9*. Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.Financial support and sponsorship
Nil.Conflicts of interest
There are no conflicts of interest.
Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS). Semin Cutan Med Surg 1996;15:250-7.
Kim DH, Koh YI. Comparison of diagnostic criteria and determination of prognostic factors for drug reaction with eosinophilia and systemic symptoms syndrome. Allergy Asthma Immunol Res 2014;6:216-21.
Kumari R, Timshina DK, Thappa DM. Drug hypersensitivity syndrome. Indian J Dermatol Venereol Leprol 2011;77:7-15.
Vittorio CC, Muglia JJ. Anticonvulsant hypersensitivity syndrome. Arch Intern Med 1995;155:2285-90.
Saito Y, Kodama S, Sugiyama E, Nakamura R. Predictive genomic markers for severe adverse drug reactions. Yakugaku Zasshi 2015;135:589-95.